Alert archive / Georgia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 109, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 3, 2016, 6:04 PM EDT for Ben Hill County, Irwin County, Georgia. It was in force for 10 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2016, 6:04 PM EDT (22:04 UTC)
- Expired
- May 3, 2016, 6:14 PM EDT
- In force
- 10 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ben Hill County, GA, Irwin County, GA
The radar
The Moody AFB radar (KVAX), 99 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 6:06 PM EDT | TSTM WND DMG | 6 Ssw China Hill, GA | A COUPLE TREES AND POWER LINES BLOWN DOWN IN NORTHEAST BEN HILL COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 4:04 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 721 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
242
WUUS52 KTAE 032204
SVRTAE
GAC017-155-032230-
/O.NEW.KTAE.SV.W.0109.160503T2204Z-160503T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
604 PM EDT TUE MAY 3 2016
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL IRWIN COUNTY IN SOUTH CENTRAL GEORGIA...
EASTERN BEN HILL COUNTY IN SOUTH CENTRAL GEORGIA...
* UNTIL 630 PM EDT
* AT 604 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JACKSONVILLE...
OR 11 MILES NORTHEAST OF FITZGERALD...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
RED BLUFF...ASHTON AND OSIERFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3167 8300 3163 8312 3181 8323 3184 8317
3183 8315 3183 8314 3181 8313 3181 8311
3182 8311 3181 8310 3181 8309 3179 8306
3179 8304 3178 8303 3178 8299
TIME...MOT...LOC 2204Z 244DEG 36KT 3178 8307
HAIL...1.00IN
WIND...60MPH
$$
9-FOURNIER1 follow-up statement
798
WWUS52 KTAE 032214
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
614 PM EDT TUE MAY 3 2016
GAC017-155-032223-
/O.CAN.KTAE.SV.W.0109.000000T0000Z-160503T2230Z/
IRWIN GA-BEN HILL GA-
614 PM EDT TUE MAY 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL IRWIN AND EASTERN
BEN HILL COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTH CENTRAL GEORGIA.
LAT...LON 3167 8300 3163 8312 3181 8323 3184 8317
3183 8315 3183 8314 3181 8313 3181 8311
3182 8311 3181 8310 3181 8309 3179 8306
3179 8304 3178 8303 3178 8299
TIME...MOT...LOC 2212Z 244DEG 36KT 3182 8296
$$
9-FOURNIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:56 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 3, 3:56 PM EDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 356 PM EDT TUE MAY 3 2016 .NEAR TERM [Through Tonight]... Thunderstorms were becoming more numerous in the early afternoon across the area, but storm intensity was only increasing very gradually. Individual cells were struggling to build much reflectivity above 20,000 feet, suggesting that perhaps the mid- level lapse rates are not as steep as what was sampled earlier by our 12Z Tallahassee sounding. A slight risk of severe weather continues for much of the northern half of the area from SPC, and the environment does support the potential for some isolated severe storms. Objective analysis and modifying the 12Z sounding for current temperature and dewpoint spreads yields around 2000 j/kg of SBCAPE, and effective deep layer shear is around 35-40 knots. Therefore, there is still a chance some of the stronger storms this afternoon could produce some large hail and damaging winds. Storm coverage and intensity should diminish quickly after 00Z. .SHORT TERM [Wednesday Through Thursday Night]... An elongated +PV anomaly is clearly visible on WV imagery this afternoon, stretching through the Ohio & Mississippi Valleys, and the Central & Southern Plains. Another large, but more consolidated anomaly can also be found on WV imagery entering the Upper Mississippi Valley and Great Lakes region from the north. At the surface, a cold front leads these features, draped down the Appalachians and through the Southeast. By Wednesday morning, the latter anomaly will force the former into the Southeast, also just clearing the front through the southeast Big Bend of Florida. Any rain still lingering tomorrow morning will likely be around Dixie county and should finish up by mid-morning. The latter anomaly will settle into the eastern CONUS through the remainder of the period, yielding a large area of low pressure centered over the Mid-Atlantic. Lower tropospheric heights and temperatures between 2-4 standard deviations below normal will result in a much cooler end to the week. Wednesday will be the transition day with highs ranging from the upper 70s north and west of the Flint and Apalachicola, to around 80 to the east. Thursday will be the coolest afternoon with highs ranging from the low 70s across Alabama and Georgia to the mid 70s elsewhere. Overnight lows will range from the upper 50s to low 60s on Wednesday night, down to the low 50s on Thursday night. .LONG TERM [Friday Through Tuesday]... Deep layer ridging will become entrenched through the extended range, resulting in above average temperatures and no rainfall. && .AVIATION [Through 18Z Wednesday]... Numerous thunderstorms will develop after 18Z with local MVFR/IFR cigs and vsbys in brief moderate to heavy rain as a cold front moves slowly southeast across the region. There is a threat of damaging hail with these thunderstorms as well as locally strong wind gusts. Showers and thunderstorms will gradually diminish by 06Z-09Z as the front moves southeast from the FL panhandle to north central FL. Expect clearing skies and dry conditions 12Z-18Z Wed. && .MARINE... Cautionary level winds are expected late Wednesday through Friday morning in the wake of a cold front. Otherwise, relatively light winds and low seas will prevail. && .FIRE WEATHER... Although much drier conditions are expected over the next several days, it should be cool enough in the afternoon to preclude critical relative humidity levels. Thus, Red Flag conditions are not expected. However, dispersion indices are expected to be rather high Wednesday and Thursday due to deep mixing heights and moderately strong transport winds. && .HYDROLOGY... Numerous showers and thunderstorms will result in 1 to 2 inches of rain with locally higher amounts possible. Rain will generally fall in the 12 hour period between 18Z today and 06Z Wednesday. Brief heavy rainfall in urban areas may create some minor street flooding but otherwise no hydrology related hazards are expected. Dry conditions return on Wednesday and will continue for the next several days. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 66 81 60 74 52 / 40 10 0 0 0 Panama City 67 77 64 74 58 / 20 10 0 0 0 Dothan 61 76 56 71 51 / 30 0 0 0 0 Albany 62 77 57 71 50 / 40 10 0 0 0 Valdosta 66 79 58 73 51 / 50 20 0 0 0 Cross City 70 80 63 76 52 / 60 40 10 0 0 Apalachicola 68 78 65 74 57 / 30 20 0 0 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Lamers SHORT TERM...Harrigan LONG TERM...Harrigan AVIATION...Hollingsworth MARINE...Harrigan FIRE WEATHER...Harrigan HYDROLOGY...Hollingsworth
In the hours before
Local storm report, May 3, 5:14 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
514 PM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG SALE CITY 31.24N 83.94W
05/03/2016 MITCHELL GA 911 CALL CENTER
TREE DOWN ALONG SALE CITY ROAD
&&
RHLocal storm report, May 3, 5:19 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
519 PM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL DOERUN 31.32N 83.92W
05/03/2016 E1.00 INCH COLQUITT GA PUBLIC
PICTURE OF APPROXIMATELY QUARTER SIZE HAIL POSTED VIA
SOCIAL MEDIA.
&&
08-LAMERSLocal storm report, May 3, 5:41 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
541 PM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM AVALANCHE CRAWFORDVILLE 30.18N 84.37W
05/03/2016 WAKULLA FL 911 CALL CENTER
REPORT OF TREE DOWN IN CRAWFORDVILLE APROX TIME
0400 PM AVALANCHE CRAWFORDVILLE 30.18N 84.37W
05/03/2016 WAKULLA FL 911 CALL CENTER
REPORT OF TREE DOWN IN CRAWFORDVILLE AROUND 4PM
&&
RHLocal storm report, May 3, 5:43 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
543 PM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG CRAWFORDVILLE 30.18N 84.37W
05/03/2016 WAKULLA FL 911 CALL CENTER
REPORT OF TREE DOWN IN CRAWFORDVILLE APROX TIME
0400 PM TSTM WND DMG CRAWFORDVILLE 30.18N 84.37W
05/03/2016 WAKULLA FL 911 CALL CENTER
REPORT OF TREE DOWN IN CRAWFORDVILLE AROUND 4PM.
&&
WOOLLocal storm report, May 3, 6:00 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 PM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL OCILLA 31.60N 83.25W
05/03/2016 E1.00 INCH IRWIN GA PUBLIC
PICTURE RECEIVED VIA TWITTER OF QUARTER SIZE HAIL.
&&
08-LAMERSLocal storm report, May 3, 6:03 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
603 PM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 2 NW VALDOSTA 30.87N 83.30W
05/03/2016 E1.75 INCH LOWNDES GA FIRE DEPT/RESCUE
GOLF BALL SIZED HAIL REPORTED NEAR VALDOSTA
&&
RHThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:04 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt, Mitchell, Worth | 26 min |
| May 3, 4:18 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt, Mitchell, Worth | 27 min |
| May 3, 4:38 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Thomas | 37 min |
| May 3, 4:41 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt, Irwin, Tift, Turner, Worth | 31 min |
| May 3, 4:52 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Lowndes | 38 min |
| May 3, 5:00 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Cook, Irwin, Tift | 13 min |
| May 3, 5:01 PM EDT | Severe Thunderstorm Warning | TAE | Irwin, Tift, Turner, Worth | 13 min |
| May 3, 5:15 PM EDT | Severe Thunderstorm Warning | TAE | Lanier, Lowndes | 15 min |
| May 3, 5:18 PM EDT | Severe Thunderstorm Warning | TAE | Ben Hill, Berrien, Irwin, Tift, Turner, Worth | 31 min |
| May 3, 5:45 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Brooks, Lanier, Lowndes | 45 min |
| May 3, 6:27 PM EDT | Severe Thunderstorm Warning | TAE | Lanier | 18 min |
| May 3, 6:45 PM EDT | Severe Thunderstorm Warning | TAE | Grady | 30 min |
| May 3, 7:28 PM EDT | Severe Thunderstorm Warning | TAE | Lee, Worth | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.